Medical questions & health advice by board certified doctors
"I have a uti - does this make my birth control pills less effective?"
I was told i have a uti and been perscribed bactrim. I know the bactrim can make the birth control pill less effective but my question is can the uti itself make the pill less effective?
Actually, for what it is worth, although many different antibiotics are known to decrease the effectiveness of birth control pills, Bactrim is not typically considered to be one of the antibiotics that has this side effect. In fact, this is part of the reason why Bactrim is so widely used in young women with urinary tract infections - the fact that it typically does not interfere with contraception. Also, having a UTI in and of itself will not interfere with the effectiveness of your birth control pills. The urinary tract and the reproductive tracts are physically separate from each other. In particular, the ovaries, where the birth control pills primary work, are located inside the abdomen and should not be affected in any way by inflammation from an infection inside the bladder. Therefore, I advise you to continue taking your birth control pills as prescribed and also to take the antibiotic as prescribed. You should also continue to follow up closely with your OB GYN doctor or your primary care doctor and let them know how you are feeling and if the infection is clearing up as it should within a couple of days. I hope that you are feeling better soon!
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.